Colorado, 2024

Damaging Winds in Colorado, August 6, 2024

August 6, 2024 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced wind gusts up to 63 mph over northern Weld County, near Briggsdale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced wind gusts up to 63 mph over northern Weld County, near Briggsdale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 6, 5:45 PM MST, 1 hour 53 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms this afternoon and evening.
  • A couple severe thunderstorms possible today with one inch hail and 60 mph winds.
  • Heavy rainfall/flash flooding threat limited to the burn areas today where a quick half inch could create issues.
  • Continued above normal temperatures through Wednesday, then finally some cooling for the latter half of next week.
  • Substantial moisture will be in place Thursday through this weekend. Scattered to widespread showers and thunderstorms are expected each day. The primary threat will be flash flooding on the recent burn areas.
Area forecast discussion, Aug 6, 5:45 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
645 PM MDT Tue Aug 6 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms this afternoon and evening.

- A couple severe thunderstorms possible today with one inch hail
  and 60 mph winds.

- Heavy rainfall/flash flooding threat limited to the burn areas
  today where a quick half inch could create issues.

- Continued above normal temperatures through Wednesday, then
  finally some cooling for the latter half of next week.

- Substantial moisture will be in place Thursday through this
  weekend. Scattered to widespread showers and thunderstorms are
  expected each day. The primary threat will be flash flooding on
  the recent burn areas.

&&

.UPDATE...
Issued at 638 PM MDT Tue Aug 6 2024

Today's little line of storms has progressed east of Denver and
will likely keep chugging east through the Limon area over the
next couple hours before it runs out of instability. So far, we've
seen a few wind gusts to around 50 mph and that is the main
threat. There's also a clump of storm that has developed east of
Cheyenne that will likely spread into the northern border areas.
We've bumped up PoPs for the next few hours in these areas and
lowered them elsewhere. There are still a few showers upstream,
but drier air aloft and low level cooling will limit additional
shower development further west.

&&

.SHORT TERM /Through Wednesday/...
Issued at 302 PM MDT Tue Aug 6 2024

Current radar shows showers and storms have begun to develop over
the high country. These storms are expected to move east off the
mountains where the SPC mesoanalysis indicates MLCAPE values
between 1000-2000 J/kg are present at this time. Dewpoints remain
in the 50s and 60s, and bulk shear ranges from 25-35 kts. Denver
ACARS soundings still show a capped environment is in place, but
this is expected to erode in the coming hours. With PWAT values
remaining 130-140% above normal today, scattered showers and
storms are possible across the forecast areas this afternoon, and
the SPC has placed us in a marginal risk for a few of them
becoming severe. There is a 5% chance of hail 1" in diameter
within the stronger storms. Gusty outflows up to 30-40 mph would
also be likely with some of the stronger storms producing gusts up
to 55-60 mph. A limited threat for the burn scars continues today
as brief localized heavy rainfall could occur in areas where
storms develop. Storms are expected to move east and out of the
forecast area by late evening. Overnight temperatures are forecast
to be in the 60s for the foothill and plains, and 40s-50s once
again for the higher elevations.

Wednesday is expected to be the final day of 90 degree temperatures
before a significant pattern shift arrives with a potent cold front
arriving in the evening hours. Instability from strong surface
heating throughout the day and above normal PWATs, once again, will
prime the environment for another day of diurnal convection. With
forecast soundings showing peak MLCAPE values ~1200 J/kg and
effective bulk shear values in the low 30s, the SPC has the
northeastern portion of the forecast area in a marginal risk for
severe weather. Once again, the main threats would be gusty outflows
up to 55 kts with the strongest storms a 5% chance for 1" hail. With
storms and showers expected to begin over the high country and
spread east across the plains, there will be another limited threat
for our burn scars as brief localized heavy rainfall will be
possible where storms develop.

&&

.LONG TERM /Wednesday night through Tuesday/...
Issued at 302 PM MDT Tue Aug 6 2024

Many people will be welcoming the cooler and wetter pattern that
will arrive in the long term period. This will be ushered in by a
trough that will be centered over the upper Midwest and associated
cold front. The cold front will arrive Wednesday evening with
healthy northeasterly winds and good moisture. The upslope flow and
moisture will likely create low clouds and drizzle or light rain
showers across the plains and foothills Wednesday night into
Thursday. Thursday will end up being a tricky day to forecast for.
For August standards, there will be strong upslope flow and good
moisture. In addition, there will be a shortwave trough aloft that
moves across the region late in the day. However, there are plenty
of models that show conditions will end up being very stable as high
temperatures across the plains could be as low as the low 60s. In
that scenario, there would likely be lighter rain and lower coverage
of rain. However, if there are breaks in the low level clouds and
warmer temperatures, the additional instability could lead to heavy
rainfall. The ECMWF ensembles are particularly wet across our CWA
Thursday and Thursday night with ensemble means around a half inch
in Denver and Boulder. The preferred solution is the wetter solution
because the ECMWF usually captures these types of events better and
likely has a better handle on the shortwave trough. The primary
concern with these storms will be heavy rainfall that could lead to
flash flooding on the recent burn areas.

On Friday, the moisture and upslope flow will remain in place.
Another shortwave trough will move across the area in the afternoon
generating storms. Models are more confident that there will be
better clearing of the low level clouds on Friday so scattered to
widespread coverage of storms is likely. There will again be a
threat of flash flooding on the burn areas. Given decent deep layer
shear, there could also be a couple strong to severe storms with
large hail the primary threat.

On Saturday and Sunday, the ridge aloft will strengthen slightly and
warmer air will move over our CWA at 700mb. This will allow high
temperatures to move closer to normal although they are expected to
remain a couple of degrees below normal. There will once again be
scattered storms that develop in the afternoon/evening. There will
be a threat of burn area flash flooding each day. Strong storms
could also develop especially on Sunday when there will be stronger
flow aloft and better deep layer shear.

The jet stream will begin to move northward by the beginning of next
work week and a ridge will move directly over Colorado by the middle
of the week. Highs will slowly increase back to the 90s across the
plains and moisture will decrease throughout the period. Isolated
storms will still be possible.

&&

.AVIATION /00Z TAFS through 00Z Thursday/...
Issued at 638 PM MDT Tue Aug 6 2024

VFR through Wednesday. There's just a slight chance of a shower or
thunderstorm in the Denver area this evening. Storms southeast of
Denver may continue to impact southeast arrivals through about
06z. On Wednesday, scattered thunderstorms are expected again
between 20z and 24z with a few wind shifts with gusts to 30 knots
the most likely impacts.

&&

.HYDROLOGY...
Issued at 302 PM MDT Tue Aug 6 2024

Scattered showers and storms have developed over the mountains
once again this afternoon. This will bring a limited threat of
flash flooding to our burn scars today with some brief localized
heavy rainfall possible with the strongest storms. We expect
similar conditions for tomorrow afternoon.

Given above normal levels of moisture in our area and scattered to
widespread storms expected Thursday through Sunday, there will be an
elevated threat of flash flooding in the recent burn areas each day.
It is possible Thursday will end up being too cool and stable for
strong enough storms for flash flooding but there isn't enough
confidence in that yet. The threat for flash flooding will be lower
next work week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Gimmestad
SHORT TERM...Bonner
LONG TERM...Danielson
AVIATION...Gimmestad
HYDROLOGY...Bonner/Danielson
Hazardous weather outlook, Aug 6, 9:41 AM MST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1041 AM MDT Tue Aug 6 2024

COZ030>051-071645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1041 AM MDT Tue Aug 6 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered afternoon and evening thunderstorms are expected again
today. Gusty outflow winds to 50 mph, small hail, and brief heavy
rain are likely with the stronger thunderstorms. The flash flood
threat will be limited to the flood prone areas where a quick half
inch could produce flash flooding or debris flows. A couple
severe thunderstorms will also be possible with hail up to one
inch and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday afternoon, scattered storms and showers will develop
in the mountains and foothills. Storms could bring gusty winds,
lightning, and brief heavy rainfall. Recent burn scars may be
susceptible to flash flooding as a result.

Scattered to numerous thunderstorms and showers are possible each
afternoon starting Thursday through this weekend for the mountains
and plains. The primary threat from these storms will be flash
flooding over recent burn areas. Some storms could also become
strong to severe with hail and strong wind gusts possible. Cooler
temperatures are likely across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 6, 3:25 PM MST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Denver CO
425 PM MDT Tue Aug 6 2024

COZ037-062315-
Central and Southeast Park County CO-
425 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PARK COUNTY THROUGH
515 PM MDT...

At 425 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Elevenmile Canyon Reservoir, or 29 miles west of
Colorado Springs, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Park
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3871 10541 3888 10548 3893 10533 3872 10533
TIME...MOT...LOC 2225Z 252DEG 16KT 3882 10536

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Aug 6, 3:43 PM MST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Denver CO
443 PM MDT Tue Aug 6 2024

COZ040-062330-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
443 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ARAPAHOE...CENTRAL
DENVER AND SOUTHWESTERN ADAMS COUNTIES THROUGH 530 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm near
Commerce City, or 10 miles north of Denver, moving southeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northeastern Denver, northwestern Aurora, Thornton, Commerce City,
eastern Northglenn, Federal Heights, Denver International Airport,
and D.I.A Terminal and Concourses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3983 10502 3993 10495 3984 10462 3967 10478
TIME...MOT...LOC 2243Z 296DEG 17KT 3987 10491

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Aug 6, 4:35 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Denver CO
535 PM MDT Tue Aug 6 2024

COZ040-041-070015-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
535 PM MDT Tue Aug 6 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN DOUGLAS AND WESTERN
ARAPAHOE COUNTIES THROUGH 615 PM MDT...

At 535 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Arapahoe Park, or 15 miles east of Denver, moving
south at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southern Aurora, eastern Centennial, eastern Parker, and Arapahoe
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3966 10480 3971 10460 3955 10448 3949 10474
TIME...MOT...LOC 2335Z 341DEG 12KT 3964 10468

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Aug 6, 4:46 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Denver CO
546 PM MDT Tue Aug 6 2024

COZ040-041-045-046-070030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
546 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELBERT AND CENTRAL
ARAPAHOE COUNTIES THROUGH 630 PM MDT...

At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Manila Village, or 24 miles east of Denver, moving
south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3972 10457 3976 10441 3954 10423 3947 10453
TIME...MOT...LOC 2345Z 341DEG 12KT 3970 10448

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

MENSCH
Special weather statement, Aug 6, 4:52 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Denver CO
552 PM MDT Tue Aug 6 2024

COZ045-070030-
Central and East Adams and Arapahoe Counties CO-
552 PM MDT Tue Aug 6 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL ARAPAHOE AND SOUTH
CENTRAL ADAMS COUNTIES THROUGH 630 PM MDT...

At 551 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Strasburg, or 32 miles east of Denver, moving
southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bennett and Strasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3978 10443 3986 10435 3982 10417 3964 10431
TIME...MOT...LOC 2351Z 296DEG 6KT 3977 10434

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MENSCH
Special weather statement, Aug 6, 5:11 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Denver CO
611 PM MDT Tue Aug 6 2024

COZ041-045-046-070100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
611 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELBERT AND SOUTH
CENTRAL ARAPAHOE COUNTIES THROUGH 700 PM MDT...

At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Kiowa, or 30 miles southeast of Denver, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph, heavy rain, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elbert, Elizabeth, Kiowa, and Ponderosa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3946 10470 3967 10426 3942 10396 3913 10449
TIME...MOT...LOC 0011Z 332DEG 21KT 3946 10449

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MENSCH

The radar

The Cheyenne radar (KCYS), 62 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weld

When
August 6, 7:38 PM MST to 7:58 PM MST
Where
Weld County, 8.22 mi SSW of Grover
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -104.280

The station CW5040 near Briggsdale reported the wind gusts.

Thunderstorm Wind, Weld

When
August 6, 8:07 PM MST to 8:08 PM MST
Where
Weld County, 1.73 mi NW of Briggsdale
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.650, -104.340

Crow Creek RAWS weather station reported the strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198541, 1198543.